Print

Pathogenesis of Doxorubicin-Induced Cardiomyopathy

Issue: Vol.3, No.4 - October 2004

« Back to Articles

Article Type: Manuscript

Download PDF Version »

  1. Dr Marcel Horky
    MD
    Department of Pathological Physiology, Faculty of Medicine, Masaryk University
  2. Dr J Umlauf
    Masaryk University,

A severe, cumulative, dose-dependent chronic cardiac toxicity is the major limitation of anthracycline therapy. Chronic cardio-toxicity occurs in patients after prolonged administration of Dox; a similar cardio-toxicity can be elicited in many animal species, including the mouse, the rat, the rabbit, the dog, and the monkey, after treatment with Dox. The cardio-toxicity consists of a chronic, progressive cardio-myopathy with myocyte vacuolation and degeneration, interstitial edema, and fibroplasia leading to congestive heart failure. Despite considerable work on the subject, the pathogenesis of the doxorubicin-induced cardio-myopathy is not well understood. However, Dox has been shown to exert a multiplicity of complex biochemical effects on the myocardium, including the following: binding to DNA and alteration of nucleic acids and protein synthesis, lipid peroxidation subsequent to free radical generation, release of histamine and catecholamines, damage to mitochondria, an effect on various cellular membranes, and excess calcium influx, and an effect on collagen matrix. A combination of these effects probably triggers the myocardial lesion.

Download PDF Version »

Favourites   Share / Bookmark

Also In This Issue

« Back to Articles